South Dakota, 2018

Damaging Wind in South Dakota, May 7, 2018

May 7, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced wind gusts to 60 mph east of Oelrichs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced wind gusts to 60 mph east of Oelrichs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 1:20 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, May 7, 1:20 PM MST, 2 hours 24 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
220 PM MDT Mon May 7 2018

.DISCUSSION...(This Evening Through Monday)
Issued at 220 PM MDT Mon May 7 2018

Latest upper level analysis shows the ridge axis over the
northern plains with a shortwave trough pushing into eastern
Montana. At the surface, a trough extends through western South
Dakota into eastern Wyoming. Temperatures are currently in the 70s
and 80s.

The shortwave trough over Montana will move into the area over the
next few hours. Low level moisture continues to increase, but is
limited as dew points are only in the 40s. However, the moisture is
still sufficient, especially when combined with surface heating,
deep mixing, and very steep mid-level lapse rates supporting CAPE of
250-1000 J/kg through the early evening. Shear profiles indicate
that the severe threat looks marginal at this time, with gusty winds
due to inverted-v profiles and small to moderate sized hail being
the main threats. The severe potential should weaken by late evening
given decreasing instability and increasing inhibition as the storms
move east.

Chances for showers and thunderstorms will once again be possible on
Tuesday with unstable cyclonic flow overhead, sufficient low level
moisture and daytime heating. For Wednesday, the upper ridge begins
to flatten and move east as a long wave trough begins to move into
the western CONUS. This would mean Wednesday would be the last of
the warm days until next week. A cold front will back into the
region Thursday into Friday, which would mean cooler temperatures
and increasing chances for precipitation. The western longwave
trough and associated cold front will push through this weekend,
keeping the cool and unsettled conditions in place. In addition to
the below average temperatures, windy conditions are expected for
Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1127 AM MDT Mon May 7 2018

Scattered thunderstorms will move across the area this afternoon
and evening. MVFR/local IFR conditions are possible from the
strongest storms. Otherwise VFR conditions are expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...7
Hazardous weather outlook, May 7, 2:13 AM MST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
313 AM MDT Mon May 7 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
313 AM MDT Mon May 7 2018 /413 AM CDT Mon May 7 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms are expected this
afternoon and evening. Widespread severe weather is not expected.
However, a few storms could be strong to severe, with hail and
gusty winds possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A near daily chance of showers and thunderstorms are expected this
week. Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 7, 3:13 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Rapid City SD
413 PM MDT MON MAY 7 2018

SDZ024-025-072300-
Northern Black Hills SD-Northern Foot Hills SD-
413 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE COUNTY UNTIL
500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Spearfish, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spearfish, Deadwood, Whitewood, Saint Onge, Crow Peak, Apple Springs,
Bridal Veil Falls and Spearfish Canyon.

This Includes Interstate 90 in South Dakota between Mile Markers 1
and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4438 10357 4437 10395 4457 10406 4461 10364
TIME...MOT...LOC 2213Z 266DEG 16KT 4450 10390

Carstens
Local storm report, May 7, 3:24 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT MON MAY 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     2 SE HULETT             44.66N 104.57W
05/07/2018  M51 MPH          CROOK              WY   AWOS

&&

KDS
Local storm report, May 7, 3:31 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT MON MAY 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND GST     1 N DOWNTOWN BELLE FOUR 44.68N 103.85W
05/07/2018  M52 MPH          BUTTE              SD   MESONET

&&

KDS
Special weather statement, May 7, 3:36 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
436 PM MDT MON MAY 7 2018

SDZ012-025-072-073-072315-
Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
436 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE...SOUTHWESTERN
MEADE AND NORTHEASTERN LAWRENCE COUNTIES UNTIL 515 PM MDT...

At 436 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saint Onge to near Tilford. Movement was
east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Sturgis, Whitewood, Saint Onge, Vale, Bear Butte State Park, Fort
Meade, Apple Springs and Owl Butte.

This Includes Interstate 90 in South Dakota between Mile Markers 21
and 40.

LAT...LON 4473 10314 4432 10296 4430 10351 4460 10381
TIME...MOT...LOC 2236Z 258DEG 27KT 4459 10366 4434 10344

Carstens
Special weather statement, May 7, 3:39 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
439 PM MDT MON MAY 7 2018

SDZ012-072315-
Butte SD-
439 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUTTE COUNTY UNTIL
515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm over
Haystack Buttes, or 33 miles south of Buffalo, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoover and Haystack Buttes.

LAT...LON 4501 10353 4519 10355 4521 10312 4501 10307
TIME...MOT...LOC 2238Z 265DEG 24KT 4511 10344

Carstens
Special weather statement, May 7, 3:39 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
439 PM MDT MON MAY 7 2018

SDZ001-002-012-072315-
Butte SD-Perkins SD-Harding SD-
439 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING...
NORTHEASTERN BUTTE AND SOUTHWESTERN PERKINS COUNTIES UNTIL 515 PM
MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm over
Zeona, or 38 miles southeast of Buffalo, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Zeona and Date.

LAT...LON 4513 10302 4530 10305 4540 10255 4513 10250
TIME...MOT...LOC 2239Z 262DEG 23KT 4523 10294

Carstens

The radar

The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
May 7, 3:44 PM MST
Where
Fall River County, 11.61 mi E of Oelrichs
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.190, -103.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744108.